|Theme:||Breaking bad news / Apologising|
|Suitable for:||Paediatric trainee (ST3+)|
|Clinical scenario:||Two year old child on the ward who is being treated for a UTI.
Has had double the prescribed dose of gentamicin (medication error).
|Information for candidate:||You are asked to explain to this parent that their child has been given an overdose of gentamicin.|
|Information for actor:||You are the parent of two year old Isabel, who is being treated for sepsis / confirmed UTI.
She has been in for two days on IV antibiotics.
The doctor in this scenario is going to tell you that there has been a mistake made with one of the medicines.
When the doctor explains this, you are angry and want to know (for example)
Whose fault this is
What is going to happen to Isabel and is she in danger
What are the doctors going to do about this
You want all her antibiotics to be stopped immediately
|Information for scenario lead:||Terminate the scenario when a resolution has been reached or the candidate asks for senior involvement.|
|Possible points for discussion in debrief:||Apologising / Breaking bad news
Duty of candour
Body language, choice of words
Negotiating a difficult conversation
Clinical discussion – what needs to be done immediately?
What are the long term possible problems?
How are serious incidents dealt with?
What is the complaints procedure?
The clinical details of this simulation scenario are not based on any one particular case. Similarity to any real life clinical scenario or child is purely coincidental.